DRESS syndrome secondary to vancomycin: BMJ case report
A 38-year-old man with a medical history of hepatitis C presented with a 2-day pruritic rash. It started on his back and generalised within 2 days. The patient had been on vancomycin for the last 3 weeks due to a recent diagnosis of osteomyelitis.

He was not taking other medications. On physical examination, a diffuse blanching maculopapular exanthema was noted associated to facial angioedema and palpable axillary and inguinal lymph nodes. Laboratory evaluation was relevant for leucocytosis with neutrophilia and eosinophilia, mild elevation of liver function tests and peripheral blood smear revealing atypical lymphocytes.

Skin biopsy demonstrated superficial perivascular dermatitis with papillary dermal oedema. Diagnosis of drug reaction with eosinophilia and systemic symptoms (DRESS) was made. Vancomycin was suspended and daptomycin was initiated. He also received treatment with high-dose antihistamines and systemic corticosteroids. Follow-up showed resolution of the rash.

Learning points
• Drug reaction with eosinophilia and systemic symptoms syndrome is a potentially fatal reaction to drugs.

• Symptoms include rash, fever, haematological abnormalities and organ involvement.

• It most commonly occurs secondary to anticonvulsants but can also be secondary to other type of drugs, including vancomycin.

Read more here: http://casereports.bmj.com/content/2018/bcr-2018-227378.full
Dr. A●●●●●d S●●●●●●●●●n and 6 others like this
Like
Comment
Share